Drugs & Medications

Drugs & Medications Articles

Stay healthy at the hospital

: Whether people go in for surgery, testing, or an outpatient procedure, a hospital stay can pose further health risks. While potential risks depend in part on why someone has to go into the hospital and the facility itself, there are steps a person can take to minimize risk, especially when it comes to developing hospital-acquired infections that can lead to a longer hospital stay or readmission. (Locked) More »

Blood pressure drugs and ED: What you need to know

One reason erectile dysfunction (ED) becomes more common with age is that older men are more likely to be on medication, and ED is often a side effect of many common drugs. In fact, it's been estimated that 25% of all ED is caused by medication. Several drugs can produce erectile difficulties, but blood pressure drugs are near the top. ED is an occasional side effect of BP drugs like thiazide diuretics, loop diuretics, and beta-blockers, all of which can decrease blood flow to the penis and make it difficult to get an erection. However, other BP drugs, such as alpha-blockers, ACE inhibitors, and angioten-sin-receptor blockers, rarely cause ED. More »

When an SSRI medication impacts your sex life

The popular medications known as selective serotonin reuptake inhibitors or SSRIs (see box) can help lift people out from under a dark cloud of depression. But there are some side effects from antidepressants, including those that can affect your sex life. In addition to reducing interest in sex, SSRI medications can make it difficult to become aroused, sustain arousal, and reach orgasm. Some people taking SSRIs aren't able to have an orgasm at all. These symptoms tend to become more common with age. If you experience any sexual problems while taking an SSRI medication, talk with your doctor or therapist. About 35% to 50% of people with untreated major depression experience some type of sexual dysfunction prior to treatment. So, in some cases, sexual difficulties may stem not from the SSRI, but rather from the underlying depression. If medication is the problem, sexual side effects sometimes subside with time, so it's worth waiting a while to see if problems diminish. This is a particularly good strategy if the medication is easing your depression significantly. But if side effects from antidepressants persist, your doctor or therapist may suggest one of the following strategies, as found in the Harvard Special Health Report Understanding Depression: More »

Fluid around the heart

A buildup of fluid inside the sac surrounding the heart is called a pericardial effusion. It can result from an infection, a heart attack, or many other conditions. Treatment depends on the cause and the severity of the symptoms. (Locked) More »

What to do when your medication causes nausea

Nausea is a common side effect of many types of medication, such as aspirin, nonsteroidal anti-inflammatory drugs, and some antibiotics and antidepressants. The drugs may cause nausea because of the way they work or the way they are digested, among other reasons. Taking medication with food, such as toast, may help to reduce or avoid nausea. Other tips include avoiding fatty or fried foods; avoiding lying down flat when resting; and taking a medication at bedtime, to “sleep off” potential nausea. (Locked) More »

Aspirin advice: Coated vs. plain

Designed to dissolve in the intestines, enteric-coated aspirin may be less likely to cause stomach irritation. But it is just as likely to cause gastrointestinal bleeding as regular aspirin, and some people might not fully absorb enteric-coated aspirin. More »